MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.During functional analysis, resistance was experienced while advancing the smart coils through their introducer sheaths.The smart coils could not be advanced into a demonstration microcatheter.Conclusions: evaluation of the returned devices revealed that both smart coil embolization coils had offset coil winds near their proximal ends.This type of damage typically occurs if the smart coil is forcefully advanced while the introducer sheath is not properly aligned inside the hub.This damage likely contributed to the resistance when advancing the smart coils during functional analysis.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01101.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the external carotid artery using penumbra smart coils (smart coils).During the procedure, the physician deployed and detached thirteen smart coils into the target vessel using a non-penumbra microcatheter.While the physician was attempting to advance a new smart coil through the microcatheter, the coil became stuck inside the hub of the microcatheter and was unable to advance further.The physician removed the smart coil and opened a new smart coil; however, the same issue occurred with this smart coil.Therefore, the smart coil was removed and the procedure was completed using two new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6690155
Report Number3005168196-2017-01100
Device Sequence Number45674
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/04/2021
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF68781
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2017
Initial Report FDA Received Date07/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR